Alert archive / California / Winter Storm Warnings in 2021

Winter Storm Warning 5, NWS Hanford, CA

October 23, 20216 counties in California

NWS Hanford, CA issued this winter storm warning at Oct 23, 2021, 11:13 AM PDT for 6 counties in California. It took effect at Oct 24, 2021, 5:00 PM PDT. It was in force for 29 hr. 12 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 23, 2021, 11:13 AM PDT (18:13 UTC)
In effect from
Oct 24, 2021, 5:00 PM PDT
Expired
Oct 25, 2021, 9:36 PM PDT
In force
29 hr
Issued by
NWS Hanford, CA

Counties Fresno County, CA, Kern County, CA, Madera County, CA, Mariposa County, CA, Tulare County, CA, Tuolumne County, CA

The radar

The San Joaquin Valley radar (KHNX), 62 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 25, 8:00 PM PDTHEAVY SNOW 127 Ese Grant Grove, CABIG MEADOWS SNOTEL (7599 FT).
Oct 25, 8:00 PM PDTHEAVY SNOW 12Tuolumne Meadows, CATUOLUMNE MEADOWS SNOTEL 8600 FT.
Oct 25, 8:00 PM PDTHEAVY SNOW 1318 Ese Cedar Grove, CAUPPER TYNDALL CREEK SNOTEL (11443 FT).
Oct 25, 8:00 PM PDTHEAVY SNOW 1322 E Lodgepole, CACRABTREE MEADOW SNOTEL (10700 FT).
Oct 25, 8:00 PM PDTHEAVY SNOW 136 Wsw Tuolumne Meadows, CATENAYA LAKE SNOTEL (8160 FT).
Oct 25, 8:00 PM PDTHEAVY SNOW 138 Sse Yosemite Valley, CAOSTRANDER LAKE SNOTEL (8264 FT).
Oct 25, 8:00 PM PDTHEAVY SNOW 1412 Ene Lake Wishon, CABLACKCAP BASIN SNOTEL (10300 FT).
Oct 25, 8:00 PM PDTHEAVY SNOW 1914 E Cedar Grove, CACHARLOTTE LAKE SNOTEL (11961 FT).
Oct 25, 8:00 PM PDTHEAVY SNOW 2022 Nne Cedar Grove, CABISHOP PASS SNOTEL (11972 FT).
Oct 25, 8:00 PM PDTHEAVY SNOW 20.27 Wnw Florence Lake, CAKAISER POINT SNOTEL (9131 FT).
Oct 25, 8:00 PM PDTHEAVY SNOW 2511 Nne Cedar Grove, CASTATE LAKES SNOTEL (10419 FT).
Oct 25, 8:00 PM PDTHEAVY SNOW 26.77 Sse Florence Lake, CAUPPER BURNT CORRAL SNOTEL (9775 FT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 6.2 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2021-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2021-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

555 
WWUS46 KHNX 231813
WSWHNX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Hanford CA
1113 AM PDT Sat Oct 23 2021

CAZ323-326>331-240200-
/O.UPG.KHNX.WS.A.0007.211024T1800Z-211026T0600Z/
/O.NEW.KHNX.WS.W.0005.211025T0000Z-211026T0600Z/
Yosemite NP outside of the valley-Upper San Joaquin River-
Kaiser to Rodgers Ridge-Kings Canyon NP-Grant Grove Area-
Sequoia NP-South End of the Upper Sierra-
1113 AM PDT Sat Oct 23 2021

...WINTER STORM WARNING IN EFFECT FROM 5 PM SUNDAY TO 11 PM PDT
MONDAY ABOVE 8000 FEET...

* WHAT...Heavy snow expected above 8000 feet. Total snow
  accumulations of up to 48 inches. Winds gusting as high as 60 
  mph.

* WHERE...Portions of central California.

* WHEN...From 5 PM Sunday to 11 PM PDT Monday.

* IMPACTS...Travel could be very difficult to impossible. The 
  hazardous conditions could impact the morning or evening 
  commute. Very strong winds could cause extensive tree damage.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
7 follow-up statements
062 
WWUS46 KHNX 240144
WSWHNX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Hanford CA
644 PM PDT Sat Oct 23 2021

CAZ323-326>331-240945-
/O.CON.KHNX.WS.W.0005.211025T0000Z-211026T0600Z/
Yosemite NP outside of the valley-Upper San Joaquin River-
Kaiser to Rodgers Ridge-Kings Canyon NP-Grant Grove Area-
Sequoia NP-South End of the Upper Sierra-
644 PM PDT Sat Oct 23 2021

...WINTER STORM WARNING REMAINS IN EFFECT FROM 5 PM SUNDAY TO
11 PM PDT MONDAY ABOVE 8000 FEET...

* WHAT...Heavy snow expected above 8000 feet. Total snow
  accumulations of up to 48 inches. Winds gusting as high as 60 
  mph.

* WHERE...Portions of central California.

* WHEN...From 5 PM Sunday to 11 PM PDT Monday.

* IMPACTS...Travel could be very difficult to impossible. The
  hazardous conditions could impact the morning or evening
  commute. Very strong winds could cause extensive tree damage.
  Campers and hikers should be especially prepared for winter like
  conditions. Weight of snow can cause tree limbs to break and
  fall, so use caution when picking a campsite.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Andersen
948 
WWUS46 KHNX 240938
WSWHNX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Hanford CA
238 AM PDT Sun Oct 24 2021

CAZ323-326>331-241745-
/O.CON.KHNX.WS.W.0005.211025T0000Z-211026T0600Z/
Yosemite NP outside of the valley-Upper San Joaquin River-
Kaiser to Rodgers Ridge-Kings Canyon NP-Grant Grove Area-
Sequoia NP-South End of the Upper Sierra-
238 AM PDT Sun Oct 24 2021

...WINTER STORM WARNING REMAINS IN EFFECT FROM 5 PM THIS
AFTERNOON TO 11 PM PDT MONDAY ABOVE 8000 FEET...

* WHAT...Heavy snow expected above 8000 feet. Total snow 
  accumulations of up to 48 inches. Winds gusting as high as 60 
  mph.

* WHERE...Portions of central California.

* WHEN...From 5 PM Sunday to 11 PM PDT Monday.

* IMPACTS...Travel could be very difficult to impossible. The 
  hazardous conditions could impact the morning or evening 
  commute. Very strong winds could cause extensive tree damage. 
  Campers and hikers should be especially prepared for winter 
  like conditions. Weight of snow can cause tree limbs to break 
  and fall, so use caution when picking a campsite.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
961 
WWUS46 KHNX 241720
WSWHNX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Hanford CA
1020 AM PDT Sun Oct 24 2021

CAZ323-326>331-250130-
/O.CON.KHNX.WS.W.0005.211025T0000Z-211026T0600Z/
Yosemite NP outside of the valley-Upper San Joaquin River-
Kaiser to Rodgers Ridge-Kings Canyon NP-Grant Grove Area-
Sequoia NP-South End of the Upper Sierra-
1020 AM PDT Sun Oct 24 2021

...WINTER STORM WARNING REMAINS IN EFFECT FROM 5 PM THIS
AFTERNOON TO 11 PM PDT MONDAY ABOVE 8000 FEET...

* WHAT...Heavy snow expected above 8000 feet. Total snow 
  accumulations of up to 48 inches. Winds gusting as high as 60 
  mph.

* WHERE...Portions of the Sierra Nevada from Yosemite National
  Park to Sequoia National Forest.

* WHEN...From 5 PM late this afternoon to 11 PM PDT Monday.

* IMPACTS...Travel could be very difficult to impossible. The 
  hazardous conditions could impact the morning or evening 
  commute. Very strong winds could cause extensive tree damage. 
  Campers and hikers should be especially prepared for winter 
  like conditions. Weight of snow can cause tree limbs to break 
  and fall, so use caution when picking a campsite.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

BSO
552 
WWUS46 KHNX 250125
WSWHNX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Hanford CA
625 PM PDT Sun Oct 24 2021

CAZ323-326>331-250930-
/O.CON.KHNX.WS.W.0005.000000T0000Z-211026T0600Z/
Yosemite NP outside of the valley-Upper San Joaquin River-
Kaiser to Rodgers Ridge-Kings Canyon NP-Grant Grove Area-
Sequoia NP-South End of the Upper Sierra-
625 PM PDT Sun Oct 24 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM PDT MONDAY
ABOVE 8000 FEET...

* WHAT...Heavy snow above 8000 feet. Additional snow accumulations
  up to 48 inches. Winds gusting as high as 65 mph.

* WHERE...Portions of the Sierra Nevada from Yosemite National
  Park to Sequoia National Forest.

* WHEN...Until 11 PM PDT Monday.

* IMPACTS...Travel could be very difficult to impossible. The 
  hazardous conditions could impact the morning or evening 
  commute. Very strong winds could cause extensive tree damage. 
  Campers and hikers should be especially prepared for winter 
  like conditions. Weight of snow can cause tree limbs to break 
  and fall, so use caution when picking a campsite.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Andersen
023 
WWUS46 KHNX 250915
WSWHNX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Hanford CA
215 AM PDT Mon Oct 25 2021

CAZ323-326>331-251800-
/O.CON.KHNX.WS.W.0005.000000T0000Z-211026T0600Z/
Yosemite NP outside of the valley-Upper San Joaquin River-
Kaiser to Rodgers Ridge-Kings Canyon NP-Grant Grove Area-
Sequoia NP-South End of the Upper Sierra-
215 AM PDT Mon Oct 25 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING ABOVE 8000 FEET...

* WHAT...Heavy snow above 8000 feet. Additional snow accumulation 
  up to 48 inches. Winds gusting as high as 65 mph.

* WHERE...Portions of the Sierra Nevada from Yosemite National 
  Park to Sequoia National Forest.

* WHEN...Until 11 PM PDT this evening.

* IMPACTS...Travel could be very difficult to impossible. The 
  hazardous conditions could impact the morning or evening 
  commute. Very strong winds could cause extensive tree damage. 
  Campers and hikers should be especially prepared for winter 
  like conditions. Weight of snow can cause tree limbs to break 
  and fall, so use caution when picking a campsite.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Molina
326 
WWUS46 KHNX 251749
WSWHNX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Hanford CA
1049 AM PDT Mon Oct 25 2021

CAZ323-326>331-260600-
/O.CON.KHNX.WS.W.0005.000000T0000Z-211026T0600Z/
Yosemite NP outside of the valley-Upper San Joaquin River-
Kaiser to Rodgers Ridge-Kings Canyon NP-Grant Grove Area-
Sequoia NP-South End of the Upper Sierra-
1049 AM PDT Mon Oct 25 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING ABOVE 8000 FEET...

* WHAT...Heavy snow above 8000 feet. Additional snow accumulations
  of 3 to 7 inches in Yosemite National Park to around 7 to 12 
  inches south of Yosemite. Total snow accumulation up to 48 
  inches. Winds gusting as high as 65 mph.

* WHERE...Portions of the Sierra Nevada from Yosemite National 
  Park to Sequoia National Forest.

* WHEN...Until 11 PM PDT this evening.

* IMPACTS...Travel could be very difficult to impossible. The
  hazardous conditions could impact the morning or evening
  commute. Very strong winds could cause extensive tree damage.
  Campers and hikers should be especially prepared for winter like
  conditions. Weight of snow can cause tree limbs to break and
  fall, so use caution when picking a campsite.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

BSO
264 
WWUS46 KHNX 260436
WSWHNX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Hanford CA
936 PM PDT Mon Oct 25 2021

CAZ323-326>331-260545-
/O.CAN.KHNX.WS.W.0005.000000T0000Z-211026T0600Z/
Yosemite NP outside of the valley-Upper San Joaquin River-
Kaiser to Rodgers Ridge-Kings Canyon NP-Grant Grove Area-
Sequoia NP-South End of the Upper Sierra-
936 PM PDT Mon Oct 25 2021

...WINTER STORM WARNING IS CANCELLED...

The majority of the precipitation has ended and winds have trended
downward so will cancel the Winter Storm Warning early. A few 
light showers and breezy conditions may occur over the next hour 
or so, but no major impacts are expected.

$$

Andersen

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this winter storm warning went out at Oct 23, 3:33 AM PDT, 7 hours 40 minutes earlier.

Area forecast discussion, Oct 23, 3:33 AM PDT, 7 hours 40 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
333 AM PDT Sat Oct 23 2021

.SYNOPSIS...
Light showers continue to spread across the district mainly north
of Fresno County. Skies will remain cloudy today with a few
showers around. A strong storm system will bring breezy
conditions to the wind-prone areas of the district Sunday night
and Monday morning ahead of a cold front. The cold front will
bring moderate to isolated heavy precipitation over the district
starting Sunday night, lasting through Monday afternoon. Residual
upsloping showers Tuesday in the Sierra Nevada are possible before
a drier pattern emerges Wednesday and afterwards.

&&

.DISCUSSION...
Cold front is just making its way southeast through the region.
Residual showers...mainly north of Fresno county attm are
associated with a vort max moving across NORCAL. Showers will
become confined to the southend of the SJV and along the Sierra
foothills as upslope moisture will continue as a strong onshore
flow continues today with below normal temperatures. Snow levels
are around 8500 feet with only light amounts of snow possible
today.

We will see more clearing overnight tonight and early sunday in
advance of the final and very robust cold front that is currently
forecast to move across the region Sunday night and Monday. The
latest ensemble guidance is a bit wetter with the system than the
previous forecast package. We will see heavy rain below 8000
feet, gusty winds along the west side of the SJV and heavy snow
above 8000 feet. We are still working out the specifics, but will
see very heavy precip just ahead and along the front as it sweeps
through. The ensemble guidance is still focusing on the timing
and intensity of the band of precipitation associated with the
front. But is looking like early Monday morning we will be taking
on the brunt of the storm across the Fresno metro area. We are
concerned that we may see mud and debris flows associated with
wildfires across the Sierra. We are also concerned about street
flooding in the SJV in poor drainage areas. Many cities have taken
extra precautions to clear storm drains to help prevent street
closures due to heavy rain that is expected with the storm.
However, the roads between SJV fields have historically flooded
due to poor drainage.

As far as snow goes...it will be measured in feet. 2 to 3 feet is
expected above 8000 feet and some isolated areas could see up to
4 feet with this event. We could see some breezy conditions along
the west side of the SJV with some isolated gusts up to 35 along
the Interstate 5 corridor.

Once the system moves through the region on Tuesday evening, high
pressure ridge will build north from the southern EPAC and
gradually warm us up...but still will remain below normal with
dry conditions.

&&

.AVIATION...Increasing areas of MVFR in low clouds and
precipitation with local mountain obscuring IFR over the Sierra
Nevada north of Kings Canyon, extending south over the Tehachapi
mountains through 20z Saturday. Otherwise, VFR conditions will
prevail across the central CA interior for the next 24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is medium.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Sunday morning through Monday evening for
CAZ318-320-322-325>327-329>331.

Winter Storm Watch from Sunday morning through Monday evening
for CAZ323-326>331.

&&

public...JDB
aviation....MV

weather.gov/hanford

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 1:04 PM PDTWind AdvisoryHNXFresno, Kern, Kings, Merced58 hr

Nearby

Winter Storm Warnings in California, 2021Every winter storm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.